Wyoming, 2023

Winter Storm and Winter Weather in Wyoming, February 14, 2023

February 14, 2023 · NWS UNR · 3 events in 3 counties and zones

A strong cold front and upper level disturbance brought snow and gusty winds to much of northeastern Wyoming. The heaviest snow fell across far northeastern Wyoming into parts of the Wyoming Black Hills, where two to six inches of snow was reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong cold front and upper level disturbance brought snow and gusty winds to much of northeastern Wyoming. The heaviest snow fell across far northeastern Wyoming into parts of the Wyoming Black Hills, where two to six inches of snow was reported. Wind gusts to 50 mph produced some areas of blowing snow and reduced visibility at times, especially during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 14, 4:15 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 14, 4:15 AM MST, 1 hour 45 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
415 AM MST Tue Feb 14 2023

.DISCUSSION...(Today Through Monday)
Issued at 208 AM MST Tue Feb 14 2023

Upper air models currently show a closed low over the CO/KS border,
with a 2nd wave digging behind it over OR this morning. At the
surface, low pressure sits over central MT, with a frontal
boundary oriented west/east through central MT and ND. Radar
currently showing precipitation along and ahead of the boundary in
MT. Current temps in the mid 20s to 30s with light winds across
the region.

Active weather returns today, as the aformentioned low over CO
swings northeast through NE/IA, and the frontal boundary to our
north moves towards our area. Precipitation enters our northeastern
WY and northwest SD counties this morning and spreads through the
region late morning into the afternoon. While recent models have
been consistent on the track of the upper trough and subsequent
surface low, QPF/snow amounts still remain tricky for this system.
This is likely due to interactions from the 2nd wave to our west
today. Confidence still high for northeastern Wyoming and the
northern Black Hills to see the greatest impacts from this event.
Prob snow > 4" is in the 75% or higher in these areas and prob
snow > 6" is 50% or higher. Much trickier in our western SD plains
areas, where lower snowfall amounts are expected but strong
northwest winds occurring Tuesday afternoon and overnight. NAM
currently showing 3- 5mb/3hr pressure rises late Tuesday into
Wednesday morning. Coupled with modest CAA behind the frontal
boundary, much of the western SD plains area could see wind gusts
45 to 60 mph. Have opted to add our south central SD counties to
the Winter Weather Advisory. While much of the western SD plains
snowfall amounts fcst are low, strong winds and falling snow may
still bring periods of hazardous travel. Winter headlines expected
to drop off at 6am MST Wednesday, however breezy winds may still
linger and taper off slowly through the day.

Behind this system, dry conditions are expected the remainder of the
week. 500mb cluster ensembles agree on ridging building over the
western CONUS towards the end of the week. Temperatures warm on
Friday as the ridge slides over us, becoming more zonal over the
weekend. Looking ahead, northwest flow sits aloft our region
starting next week, while another closed low sets up over CA that
will eventually eject into the central plains, and we may end up
seeing more active weather and cooler temperatures towards the end
of the forecast period.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Wednesday Morning)
Issued At 413 AM MST Tue Feb 14 2023

A cold front moving through the area will bring gusty northwest
winds, lower ceilings and snow. IFR/LIFR conditions are expected
across portions of northeast Wyoming this morning...spreading
into far western during the morning and through the rest of
western South Dakota Tuesday afternoon. Conditions will slowly
improve north and west of the Black Hills this evening, then
across western SD late tonight.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 11 AM this morning to 5 AM MST
     Wednesday for SDZ001-012.
     Winter Weather Advisory from 2 PM this afternoon to 5 AM MST
     Wednesday for SDZ002-013-014-026-028-031-032-073.
     Winter Storm Warning from 11 AM this morning to 5 AM MST
     Wednesday for SDZ024-025-072.
     Wind Advisory from 2 PM this afternoon to 11 AM MST Wednesday
     for SDZ030-074.
     Winter Weather Advisory from 5 PM MST /6 PM CST/ this afternoon
     to 5 AM MST /6 AM CST/ Wednesday for SDZ042>044-046-047-049.
WY...Winter Weather Advisory from 11 AM this morning to 5 AM MST
     Wednesday for WYZ071.
     Winter Storm Warning from 11 AM this morning to 5 AM MST
     Wednesday for WYZ057.
     Winter Storm Warning until 5 AM MST Wednesday for WYZ054-056.
     Winter Weather Advisory until 5 AM MST Wednesday for WYZ055.
&&

DISCUSSION...Dye
AVIATION...Johnson
Hazardous weather outlook, Feb 14, 3:05 AM MST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
305 AM MST Tue Feb 14 2023

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151130-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
305 AM MST Tue Feb 14 2023 /405 AM CST Tue Feb 14 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

A Winter Storm arrives today, with snow and strong winds creating
hazards for much of northeast Wyoming and western South Dakota. See
your latest local NWS forecast for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very cold wind chills as low as 15 below zero are expected
Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Northern Campbell

When
February 14, 6:00 AM MST to 9:00 PM MST
Where
Northern Campbell forecast zone
Reported by
Public
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Weather, Western Crook

When
February 14, 8:00 AM MST to 10:00 PM MST
Where
Western Crook forecast zone
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Weather, Wyoming Black Hills

When
February 14, 11:00 AM MST to 10:00 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
CoCoRaHS
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071710, 1071712, 1071713.